Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)

 

 

New primality criteria and factorizations of $ 2\sp{m}\pm 1$


Authors: John Brillhart, D. H. Lehmer and J. L. Selfridge
Journal: Math. Comp. 29 (1975), 620-647
MSC: Primary 10A25
DOI: https://doi.org/10.1090/S0025-5718-1975-0384673-1
Erratum: Math. Comp. 39 (1982), 747-757.
Erratum: Math. Comp. 39 (1982), 747.
MathSciNet review: 0384673
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: A collection of theorems is developed for testing a given integer N for primality. The first type of theorem considered is based on the converse of Fermat's theorem and uses factors of $ N - 1$. The second type is based on divisibility properties of Lucas sequences and uses factors of $ N + 1$. The third type uses factors of both $ N - 1$ and $ N + 1$ and provides a more effective, yet more complicated, primality test. The search bound for factors of $ N \pm 1$ and properties of the hyperbola $ N = {x^2} - {y^2}$ are utilized in the theory for the first time.

A collection of 133 new complete factorizations of $ {2^m} \pm 1$ and associated numbers is included, along with two status lists: one for the complete factorizations of $ {2^m} \pm 1$; the other for the original Mersenne numbers.


References [Enhancements On Off] (What's this?)


Similar Articles

Retrieve articles in Mathematics of Computation with MSC: 10A25

Retrieve articles in all journals with MSC: 10A25


Additional Information

DOI: https://doi.org/10.1090/S0025-5718-1975-0384673-1
Keywords: Primality testing, factorization of $ {2^m} \pm 1$, Lucas sequences, converse of Fermat's theorem
Article copyright: © Copyright 1975 American Mathematical Society